Arkansas, 2021Flash Flooding in Arkansas, June 9, 2021
June 9, 2021 · NWS MEG · 2 events in 2 counties and zones
An upper low continued to meander across the region on June 9, 2021. Weak upper-level disturbances rotated around the upper low and interacted with a very moist air mass across the Mid-South to produce several rounds of heavy rain across East-Central Arkansas and North Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low continued to meander across the region on June 9, 2021. Weak upper-level disturbances rotated around the upper low and interacted with a very moist air mass across the Mid-South to produce several rounds of heavy rain across East-Central Arkansas and North Mississippi. There were several instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 5:33 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 9, 5:33 AM CST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
633 AM CDT Wed Jun 9 2021
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 518 AM CDT Wed Jun 9 2021/
DISCUSSION...
..Major flash flooding remains a concern over north Mississippi
and southeastern Arkansas this morning...
The rain continues to fall across north Mississippi at this hour.
Latest KNQA radar shows a large slow-moving swath of moderate to
heavy rainfall across the majority of north Mississippi and
southeast Arkansas. Latest Dual-Pol instantaneous precipitation
rates are generally in the 1 to 3 inch per hour range. However,
isolated activity currently over Tunica County is much higher at
4 to 5 inch per hour. The overall trend should continue to be in
the 1 to 3 inch range, but isolated cells could still produce
prolific 4 to 5 inch per hour. CAMs were not initializing well
earlier, but are starting to pick up on current trends but still
underdoing intensity. As such, expect continued training of
showers and thunderstorms over north Mississippi and southeast
Arkansas through at least late morning. Decided to extend the
Flash Flood Watch through 7PM in case another round of storms
develops, which is certainly possible in this current regime.
The upper level low has opened up a bit and now contains several
shortwaves on its southwest flank. These small waves are providing
just enough lift to properly vent storms over the Lower
Mississippi Valley. Latest GOES water vapor shows very cold cloud
temperatures over east Central Arkansas at this hour. This
complex of storms will slowly migrate into the Mid-South over the
next several hours, bringing the threat of more prolific rainfall.
WPC has gone ahead and issued a High Risk of Excessive Rainfall
for almost all of north Mississippi with a moderate risk around
the high and into portions of west Tennessee. The rest of the area
is in a slight risk. PWAT values of over 2 inches remain above
the 99th percentile range, which explains the prolific rainfall
that we have received.
There is still some concern that the flash flood threat could
continue into Thursday morning as the upper low remains nearly
stationary and the airmass relatively unchanged. As a result, a
flash flood watch may still be needed through Thursday morning.
Several more shortwaves will rotate through the region Thursday
into Friday and will reignite showers and thunderstorms over much
of the Mid-South including already hard hit Mississippi and
southeastern Arkansas. Will continue to advertise the threat in
the HWO through Friday.
The upper low will finally lift out of the Mid-South by Friday
night, bringing us a much needed break from the rain. However,
models continue to hint that the Mid-South will remain on the
eastern periphery of the ridge over the Southern Plains. This
solution keeps us in the main storm track and keeps rain chances
up. In fact, we may not see a break from the rain until Sunday as
drier northwest flow sets up over the area.
Models are consistent with a cold front moving through the region
on Monday and more showers and thunderstorms. Behind the front,
widespread dry conditions will return to the Mid-South and will
hopefully persist through the end of the week.
AC3
&&
.AVIATION...
12Z TAFs
Similar scenario to yesterday, with cut-off low pressure over the
area and a tropical maritime airmass. Following the passage of
heavy rain and isolated TS through MEM through 13Z, instability
should be sufficiently limited to preclude TS mention until the
afternoon. At that point, SHRA/TSRA and associated IFR visibilities
will be possible just about anywhere, given the rich tropical air.
CAMs suggest less SHRA/TSRA coverage tonight, relative to previous
nights, but confidence in these depictions remain marginal at
best. IFR appears a good bet after 06Z.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Lee AR-Phillips.
MO...None.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...None.
&&Hazardous weather outlook, Jun 9, 4:30 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Wed Jun 9 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Wed Jun 9 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Significant flash flooding, areal flooding, and river flooding is
expected to continue through this afternoon across all of north
Mississippi and southeast Arkansas. The flooding threat may extend
into portions of west Tennessee, mainly along the state border of
Mississippi.
A few strong to severe storms are possible today, mainly across
north Mississippi. Damaging winds are the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Multiple rounds of showers and thunderstorms are expected on both
Thursday and Friday. This additional rainfall could exacerbate
flooding issues across the Mid-South, especially hard hit areas of
north Mississippi.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
In the hours before
Local storm report, Jun 9, 6:37 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 AM CDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM FLASH FLOOD 1 WNW OXFORD 34.37N 89.55W
06/09/2021 LAFAYETTE MS LAW ENFORCEMENT
HATHORN ROAD CLOSED NEAR JACKSON ROAD CLOSED DUE TO
FLOODED ROADWAY.
&&
PWBFlash Flood, St. Francis
- When
- June 9, 7:10 AM CST to 9:15 AM CST
- Where
- St. Francis County, 0.95 mi WNW of Forrest City Muni Ar to 1.41 mi WSW of Forrest City Muni Ar
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.955, -90.786
Highway 1 was closed at the intersection of Highway 1B south of Forrest City.
Flash Flood, Phillips
- When
- June 9, 12:23 PM CST to 2:15 PM CST
- Where
- Phillips County, 3 mi NNE of Lake View to 1.61 mi NNW of Oneida
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.460, -90.780
Impassable roadway due to flash flooding near the intersection of County Road 318 and Highway 85.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in New Jersey, June 9, 20211 death · 52 kt wind · 6 events
- Rip Current in Alabama, June 9, 20211 death · 1 event
- Flash Flooding and Flooding in Mississippi, June 9 to 10, 2021$2.8 million · 60 kt wind · 23 events
- Flash Flooding and Flooding in West Virginia, June 9 to 11, 2021$1.2 million · 19 events
- Flash Flooding in Maine, June 9, 2021$938,000 · 3 events
- Damaging Winds in Pennsylvania, June 9, 2021$228,000 · 83 kt wind · 4 events
- Flash Flooding and Debris Flows in Kentucky, June 9 to 11, 2021$68,000 · 29 events
- Flash Flooding and Damaging Winds in New York, June 9, 2021$59,000 · 50 kt wind · 8 events
- Flash Flooding in Kentucky, June 9 to 10, 2021$45,000 · 2 events
- Flash Flood and Damaging Winds in Pennsylvania, June 9, 2021$24,000 · 52 kt wind · 6 events
- Damaging Winds in Connecticut, June 9, 2021$22,000 · 61 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Delaware, June 9, 20211 injured · 51 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970396, 970403.